Alert archive / Ohio / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 47, NWS Cleveland, OH

July 26, 2018Geauga County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 26, 2018, 6:09 PM EDT for Geauga County, Ohio. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2018, 6:09 PM EDT (22:09 UTC)
Expired
Jul 26, 2018, 7:00 PM EDT
In force
51 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Geauga County, OH

The radar

The Cleveland radar (KCLE), 53 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 6:14 PM EDTTSTM WND GST 04 Sw Kirtland, OHALSO HEARD TREES FALLING DOWN IN FOREST.
Jul 26, 6:14 PM EDTTSTM WND GST 604 Sw Kirtland, OHALSO HEARD TREES FALLING IN WOODS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 10.2 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1343 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

976 
WUUS51 KCLE 262209
SVRCLE
OHC055-262300-
/O.NEW.KCLE.SV.W.0047.180726T2209Z-180726T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
609 PM EDT THU JUL 26 2018

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Geauga County in northeastern Ohio...

* Until 700 PM EDT.

* At 608 PM EDT, a severe thunderstorm was located over Chesterland,
  or 7 miles southwest of Chardon, moving east at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to vehicles is possible. Expect damage to 
           trees and power lines.

* Locations impacted include...
  Chardon, South Russell, Middlefield, Burton, Chesterland, Kirtland,
  Parkman, Chagrin Falls, Huntsburg, Claridon, Gates Mills,
  Montville, Bainbridge, Hunting Valley and Aquilla.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4135 8100 4134 8111 4137 8138 4142 8138
      4144 8137 4145 8139 4157 8140 4157 8130
      4163 8129 4164 8111 4166 8101
TIME...MOT...LOC 2208Z 282DEG 45KT 4152 8132 

HAIL...1.00IN
WIND...60MPH
 
$$

LaPlante
1 follow-up statement
580 
WWUS51 KCLE 262230
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
630 PM EDT THU JUL 26 2018

OHC055-262300-
/O.CON.KCLE.SV.W.0047.000000T0000Z-180726T2300Z/
Geauga OH-
630 PM EDT THU JUL 26 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR GEAUGA COUNTY...

At 630 PM EDT, a severe thunderstorm was located over South Russell,
or 10 miles southwest of Chardon, moving east at 60 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to vehicles is possible. Expect damage to 
         trees and power lines.

Locations impacted include...
Chardon, South Russell, Middlefield, Burton, Chesterland, Chagrin
Falls, Huntsburg, Claridon, Gates Mills, Montville, Hunting Valley
and Aquilla.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4139 8100 4138 8109 4140 8133 4142 8138
      4144 8137 4145 8139 4157 8140 4157 8130
      4161 8129 4162 8110 4163 8101 4153 8101
TIME...MOT...LOC 2230Z 276DEG 51KT 4148 8135 

HAIL...1.00IN
WIND...60MPH
 
$$

LaPlante

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:12 PM EDT, 2 hours 57 minutes earlier.

Area forecast discussion, Jul 26, 3:12 PM EDT, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
312 PM EDT Thu Jul 26 2018

.SYNOPSIS...
A cold front over lower Michigan will move southeast across the
local area tonight. High pressure will build over the region
from the north Friday through the weekend.

&&

.NEAR TERM /THROUGH FRIDAY/...
Things have been slow to get going and have actually noted a
decrease in intensity of the storms approaching the west end of
the area. Still expecting a broken line of storms to develop and
move across the local area this evening. The line should reach
the I-71 corridor between 6 and 7 pm. Most areas can expect a 2
to 4 hour period of possible showers and storms. Things will dry
out quickly behind the front with TOL area dry by 00z. Dynamics
are pretty marginal today with very weak mid level lapse rates.
Surface winds have picked up today so low level mixing has
occurred which has lowered dewpoints slightly and held
instability back. The radar will need monitoring this evening
but probably will see no more than a couple severe storms if
that. There could be a few residual showers downwind of the lake
overnight. Coverage should be limited. Better chances for
showers occur Friday afternoon and evening at the east end of
the area as 850 mb temps dip to around 10 degrees. Local schemes
and the cu rule show skies becoming SCT-BKN tomorrow afternoon
most areas. By early Saturday most of the clouds will be gone
as high pressure wins out for good.

Temps kind of tricky with a distinct airmass change expected
during the period. Because of that have not strayed too far from
guidance.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
A great weekend is in store for the area as zonal flow remains
dominant over the region. Daytime high temperatures are expected
to remain in the mid to upper 70s...around 5 to 8 degrees below
normal.

A warm front will slowly move north toward southern Ohio Sunday into
Monday. Showers and thunderstorms will be possible ahead of the warm
front...especially during the day on Monday. Temperatures are
expected to warm a few degrees between Sunday afternoon and Monday
afternoon.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Deep upper level troughiness and low pressure will move northeast
out of the Mississippi Valley region.  As this transition occurs,
the low pressure will weaken and the trough will begin to weaken as
well by the time it reaches the forecast area Thursday.  Eventually,
high pressure over the western Atlantic Ocean will build back west
into the forecast area by Friday.

Surface low pressure in association with the upper level low
pressure will track northeast toward the western Great Lakes.  This
will keep warm air advection over the eastern half of the United
States through much of the forecast period.  The surface low
pressure system will move northeast through the Great Lakes region
forcing a cold front east across the area Wednesday night.

Models are all suggesting copious amounts of moisture associated
with the surface low pressure will stream north into the local area
out of the Gulf of Mexico.  This will set-up a potential for some
fairly good rainfall amounts Tuesday night into Wednesday. Soundings
will be nearly saturated during the day Wednesday with precipitable
water values approaching 2 inches.

As the warm air advection takes place ahead of the low pressure
system, expecting temperatures to climb back into the lower 80s
Wednesday and Thursday with lows in the lower to middle 60s.
Dewpoint temperatures will peak out in the middle to upper 60s
Wednesday afternoon and evening.

&&

.AVIATION /18Z Thursday THROUGH Tuesday/...
Storms continue to the fire to the west and northwest of the
area. That activity is ahead of an approaching cold front. Have
timed the storms into the TOL area around 19z. The activity
will reach the I-71 corridor around 22z. Have had hit MFD and
CLE pretty hard and will mention IFR vsbys and gusty winds for a
couple of hours. By 00z the storms should be to the PA border.
The line that forms may be broken so it is possible that some
areas could miss the storms. Will give all areas a 2 hour tempo
group. Skies may briefly scatter out behind the cold front
tonight before cold air advection clouds return most areas on
Friday. Gusty SW flow will become W right behind the front with
speeds diminishing overnight.

OUTLOOK...VFR conditions expected Friday and into the weekend
with high pressure building over the area.

&&

.MARINE...
A cold front is expected to move east across the lake tonight
resulting in thunderstorms...a few possibly severe late this
afternoon into this evening. These thunderstorms may generate waves
up to 3 feet and gusty winds for a short time. Over the
weekend...winds are expected to remain below 15 knots and waves 1 to
3 feet at most through Monday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Kubina
NEAR TERM...Kubina
SHORT TERM...Riley
LONG TERM...Lombardy
AVIATION...Kubina
MARINE...Riley
Hazardous weather outlook, Jul 26, 3:15 PM EDT, 2 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
315 PM EDT Thu Jul 26 2018

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-271915-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
315 PM EDT Thu Jul 26 2018

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

There is a slight chance for severe thunderstorms late this afternoon
and evening as a cold front crosses the area. The main severe weather
threats are damaging straight line winds and large hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jul 26, 4:05 PM EDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Cleveland OH
405 PM EDT THU JUL 26 2018

OHZ003-007-262030-
Ottawa-Lucas-
405 PM EDT THU JUL 26 2018

...A STRONG THUNDERSTORM WILL AFFECT OTTAWA AND NORTHEASTERN LUCAS
COUNTIES...

At 405 PM EDT, a strong thunderstorm was located 10 miles east of
Oregon, or 17 miles southeast of Monroe, moving east at 65 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Kelleys Island, Put-In-Bay, Catawba Island, Marblehead, Reno Beach,
Bono and Williston.

LAT...LON 4170 8332 4165 8318 4176 8311 4176 8308
      4172 8309 4165 8317 4155 8293 4174 8280
      4170 8275 4158 8280 4164 8273 4163 8267
      4157 8267 4158 8279 4150 8269 4160 8334
TIME...MOT...LOC 2005Z 276DEG 55KT 4169 8322

LaPlante
Special weather statement, Jul 26, 4:13 PM EDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Cleveland OH
413 PM EDT THU JUL 26 2018

OHZ003-006-262115-
Wood-Lucas-
413 PM EDT THU JUL 26 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WOOD AND SOUTHWESTERN
LUCAS COUNTIES...

At 413 PM EDT, a strong thunderstorm was located near Waterville, or
8 miles northwest of Bowling Green, moving east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bowling Green, Perrysburg, Rossford, Waterville, Whitehouse, Weston,
Maumee, Walbridge, Pemberville, Millbury, Haskins, Luckey, Bradner,
Grand Rapids, Tontogany and Stony Ridge.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4157 8342 4132 8342 4136 8387 4154 8387
TIME...MOT...LOC 2013Z 269DEG 26KT 4146 8378

Lombardy
Special weather statement, Jul 26, 5:06 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Cleveland OH
506 PM EDT THU JUL 26 2018

OHZ010>012-262130-
Lake-Lorain-Cuyahoga-
506 PM EDT THU JUL 26 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL CUYAHOGA...
CENTRAL LAKE AND NORTHWESTERN LORAIN COUNTIES...

At 503 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 13 miles north of Timberlake to 9 miles
northeast of Avon Lake to 7 miles northwest of Western Vermilion.
Movement was southeast at 25 mph.

Wind gusts up to 50 mph are possible with these storms. As the
strong winds approach the shore of Lake Erie, there is the
possibility for a rapid increase in water level that could iundate
the shoreline. Any one on the shore should move inland away from the
shore as the strong gusty winds approach the shoreline.

Locations impacted include...
Cleveland, Lorain, Painesville, Willowick, Western Vermilion,
Vermilion, Fairport Harbor, Lakewood, Euclid, Mentor, Cleveland
Heights, Westlake, Avon Lake, Willoughby, Eastlake, Amherst, Perry,
Timberlake, Lakeline and North Olmsted.

LAT...LON 4184 8100 4146 8169 4140 8230 4144 8238
      4154 8201 4153 8172 4175 8136 4185 8104
TIME...MOT...LOC 2103Z 302DEG 23KT 4185 8152 4160 8191 4151 8240

Lombardy

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 3:07 PM EDTSpecial Marine WarningCLE83 min
Jul 26, 4:05 PM EDTSpecial Weather StatementCLEOttawa25 min
Jul 26, 4:13 PM EDTSpecial Weather StatementCLEWood62 min
Jul 26, 4:25 PM EDTSpecial Marine WarningCLE2 hr
Jul 26, 4:29 PM EDTSpecial Marine WarningCLE91 min
Jul 26, 4:40 PM EDTSpecial Marine WarningCLE95 min
Jul 26, 4:41 PM EDTSevere Thunderstorm WarningCLESandusky, Wood49 min
Jul 26, 5:06 PM EDTSpecial Weather StatementCLECuyahoga, Lake, Lorain24 min
Jul 26, 5:23 PM EDTSevere Thunderstorm WarningCLEGeauga, Lake67 min
Jul 26, 5:46 PM EDTSpecial Marine WarningCLE89 min
Jul 26, 5:49 PM EDTSevere Thunderstorm WarningCLECuyahoga41 min
Jul 26, 5:53 PM EDTSevere Thunderstorm WarningCLEAshtabula67 min
Jul 26, 6:20 PM EDTSevere Thunderstorm WarningCLEErie, Huron, Lorain, Sandusky, Seneca85 min
Jul 26, 6:31 PM EDTFlash Flood WarningCLELake3 hr
Jul 26, 6:39 PM EDTSpecial Marine WarningCLE96 min
Jul 26, 6:40 PM EDTSevere Thunderstorm WarningCLECrawford, Marion, Morrow, Wyandot95 min
Jul 26, 7:04 PM EDTAreal Flood WarningCLEAshtabula, Cuyahoga, Geauga3 hr
Jul 26, 7:14 PM EDTSevere Thunderstorm WarningCLEAshland, Crawford, Huron, Lorain, Seneca76 min
Jul 26, 7:43 PM EDTSevere Thunderstorm WarningCLEErie, Huron, Lorain43 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.